Blood cancers

Lymphoma patients taken aback by steroids’ psych effects


Patients are not being warned about the distressing psychiatric side effects of the corticosteroids they take for conditions such as lymphoma, a Victorian study shows.

Haematology patients often experience effects such as aggression and sleep difficulties without realising that these are attributable to the cycles of high dose steroids they are taking to complement chemotherapy for cancer, research from the Department of Psychosocial Cancer Care at St Vincent’s Hospital, Melbourne, has found.

Analysing feedback from 18 patients recently diagnosed with lymphoma, multiple myeloma and  leukaemia, they found that most had experienced uncomfortable side-effects of high dose steroids such as irritability, inability to sleep and poor concentration.

Some patients said the psychological effects had an adverse impact not only on themselves but also on their work and household enviroment.

“Family members can feel threatened and fearful of the anger and aggression exhibited by patients experiencing severe adverse effects,” they researchers said.

Few patients remembered being told about the psychiatric side effects before starting steroids, or they believed the information may have been vague and lost in the “information overload” of their cancer diagnosis.

Lacking awareness of the psychiatric effects of steroids, most patients wrongly blamed the unpleasant symptoms on other causes, such as a changed domestic or hospital environment or due to the anxiety and stress of having cancer.

With little or no information from clinicians, patients tended to find their own ways of coping with the irritability and sleep disturbances, such as through exercise or changed lifestyle patterns.

“I just try to clear my mind, just think about positive things. Yeah, just try not to let my mind race away, and that’s about all I do. Try and close my eyes and go to sleep,” said one particpant.

Patients said they were surprised and often relieved when they were told by their clinician that the psychiatric symptoms were side effects of their medication. However, many were still unsatisfied with the solutions offered, particularly if they involved more drugs such as hypnotics and sedatives.

The researchers said their findings showed a need for clearer and more pro-active patient education from clinicians on psychiatric side effects before starting steroid treatment.

“Patients need better preparation for potential unpredictable and bewildering side-effects … with opportunities for thoughtfully anticipating side-effect management options and coping strategies if needed,” they suggested.

Clinics should also actively question patients about psychiatric side effects and be prepared to offer psychosocial support interventions to manage them, they added.

The findings are published in Nursing and Health Science.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic